Texas, 2010Damaging Wind in Texas, August 19, 2010
August 19, 2010 · NWS EPZ · 1 event in 1 county or zone
A weak disturbance moved through westerly flow aloft to produce severe thunderstorms over Hudspeth County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance moved through westerly flow aloft to produce severe thunderstorms over Hudspeth County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 19, 1:33 PM MST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 19, 1:33 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
233 PM MDT THU AUG 19 2010
.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE REMAINS PARKED OVER THE SOUTHWEST
U.S. THIS FEATURE WILL STAY OVER THE REGION THROUGH THE WEEKEND
AND WELL INTO NEXT WEEK. THE RESULT WILL BE A CONTINUATION OF
ABOVE NORMAL AFTERNOON TEMPERATURES WITH DESERT LOCATIONS IN THE
UPPER 90S TO NEAR 100 EACH DAY. THE AIRMASS OVER THE BORDERLAND
REMAINS MOIST AND THE HIGH PRESSURE ALOFT WILL KEEP THIS MOISTURE
TRAPPED OVER THE REGION. STRONG HEATING EACH AFTERNOON WILL
DESTABILIZE THE ATMOSPHERE AND LEAD TO SCATTERED MOUNTAIN AND
ISOLATED LOWLAND SHOWERS AND THUNDERSTORMS EACH DAY.
&&
.DISCUSSION...
LITTLE TO NO CHANGE IN PATTERN FROM YESTERDAY AS A FLAT UPPER
RIDGE OF HIGH PRESSURE REMAINS ENTRENCHED ALOFT ACROSS THE
SOUTHERN TIER OF THE U.S. THE RIDGE AXIS IS ORIENTED WEST TO EAST
RIGHT THROUGH THE HEART OF S NM AND FAR W TX. THIS APPEARS TO BE
BUFFERING OUR REGION FROM A SHARP SHORTWAVE TRACKING EAST TO OUR
NORTH...AND SMALLER IMPULSES TRACKING WEST TO OUR SOUTH. THUS NO
SYNOPTIC SCALE FORCING MECHANISMS ARE EXPECTED TO MOVE OVER THE
CWFA TO PRODUCED AN ORGANIZED OUTBREAK OF STORM DEVELOPMENT
TODAY...OR IN THE NEXT FEW DAYS.
THE AREA WILL HAVE TO RELY ON DAYTIME HEATING AND UPSLOPE MOUNTAIN
FLOW TO DEVELOP THE LIFT NECESSARY TO BREAK THE CAP DUE TO WARM
TEMPERATURES ALOFT. PROG SOUNDINGS DISPLAY LITTLE DIRECTION OR
SPEED SHEAR IN THE VERTICAL WIND PROFILE...SO DON'T SEE ANY LONG-
LIVED SEVERE STORM DEVELOPMENT. PW WAS AT 1.38 INCHES THIS
MORNING...WHICH AGREES WELL WITH MODELS. STORM MOTION WILL BE
FAIRLY SLOW SO THE COMBO OF FAIRLY DEEP MOISTURE AND SLOW STORMS
WILL ALLOW FOR SOME STORMS WITH HEAVY RAIN AND SOME ISOLATED FLASH
FLOOD POTENTIAL.
LATER IN THE WEEK...THE GFS MODEL HINTS AT THE UPPER HIGH POSSIBLY
SHIFTING POSITION TO THE NORTH AND THEN EAST. HOWEVER DIFFERENT
RUNS ARE DOING DIFFERENT THINGS...SO NO CONFIDENCE IN THIS OUTCOME.
IF THIS SHIFT IN THE HIGH DOES OCCUR IT COULD HELP TO PUSH THE
MOISTURE WEST AND ALLOW SOME WAVES TO MOVE IN FROM THE EAST.
THE OTHER FEATURE OF INTEREST IN THE MID RANGE IS A COLD FRONT
THAT IS PROGED TO DROP IN LATE DAY TUESDAY. THIS SHOULD INCREASE
STORM ACTIVITY ACROSS THE NORTHERN 2/3RDS OF NM AND POSSIBLY
PROVIDE A FOCUS DOWN SOUTH ACROSS OUR AREA FOR INCREASED STORM.
OTHERWISE JUST SCATTERED DAILY MOUNTAIN STORMS AND ISOLATED
LOWLAND STORMS WITH ABOVE NORMAL TEMPERATURES EACH DAY.
&&
.AVIATION...VALID 20/00Z-21/00Z...
UPR LVL HI CONTINUES OVR RGN AS MSTR UNDER THE HIGH FUELS CONVECTION
FROM DAY TIME HEATING. MNLY ISOLD TSRA XCPT LCLY SCT TSRA OVER MTNS
THRU-19/04. ISOLD -TSRA AGAIN BTWN 20/18-20/24. LGT THERMAL CHOP ESP
NR AREA MTNS.
&&
.FIRE WEATHER...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO CONTROL THE WEATHER OVER
THE AREA REGION THROUGH THE WEEKEND. MOISTURE TRAPPED UNDER THE HIGH
WILL CONTINUE TO FUEL AFTERNOON AND NIGHT TIME THUNDERSTORM
DEVELOPMENT. MOST FREQUENT STORM OCCURRENCE WILL BE OVER THE
MOUNTAINS WITH MAINLY ISOLATED STORMS EXPECTED ELSEWHERE. LOCALLY
HEAVY RAINFALL...SMALL HAIL...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
ANY STORMS THAT DO OCCUR.
BY LATE IN THE WEEKEND THE UPPER HIGH WILL ORIENT MORE NE-SW AS
AN UPPER LEVEL TROUGH APPROACHES THE PACIFIC NORTHWEST. THIS WILL
INCREASE MOISTURE OVER THE FORECAST AREA BRING AN INCREASED RISK OF
THUNDERSTORMS. THEN AROUND NEXT TUESDAY A COLD FRONT WILL UNDERCUT
THE UPPER HIGH AND HELP ORGANIZE THE STORMS...INCREASING THE RISK OF
FLOODING AND SEVERE WEATHER.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 73 100 75 100 74 / 20 10 20 10 20
SIERRA BLANCA TX 71 97 71 97 71 / 20 10 20 10 20
LAS CRUCES 70 100 71 100 70 / 20 10 20 10 20
ALAMOGORDO 68 97 67 97 66 / 20 10 20 10 20
CLOUDCROFT 54 76 52 75 51 / 20 30 30 30 20
TRUTH OR CONSEQUENCES 69 97 67 98 66 / 20 10 20 10 20
SILVER CITY 62 89 60 90 59 / 30 20 30 20 20
DEMING 70 98 68 99 67 / 20 10 20 10 20
LORDSBURG 69 98 67 99 66 / 20 10 20 10 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/04
Hazardous weather outlook, Aug 19, 10:15 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT THU AUG 19 2010
NMZ022>025-030>032-TXZ055-056-201700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT THU AUG 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NO CHANGE TO THE GENERAL WEATHER PATTERN ACROSS THE BORDERLAND.
ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
WILL OCCUR THIS AFTERNOON AND EVENING. THE POTENTIAL FOR SEVERE
THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IS LOW. HOWEVER
LOCALLY HEAVY RAINFALL IS POSSIBLE FROM A SOME OF THE STORMS...
ESPECIALLY IN THE MOUNTAINS. LOCALIZED FLOODING ALONG LOW WATER
CROSSINGS AND DRAINAGES IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GENERAL WEATHER PATTERN WILL REMAIN MOSTLY UNCHANGED THROUGH THE
PERIOD WITH HIGH PRESSURE OVER THE REGION. WARM TEMPERATURES AND
TRAPPED MOISTURE WILL LEAD TO UNSTABLE ATMOSPHERIC CONDITIONS EACH
AFTERNOON. THUS ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. SOME STORMS MAY
PRODUCE PERIODS OF HEAVY RAINFALL THAT MAY CAUSE MINOR LOCALIZED
FLOODING ALONG LOW WATER CROSSINGS AND DRAINAGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BIRD
Thunderstorm Wind, Hudspeth
- When
- August 19, 5:00 PM MST to 5:15 PM MST
- Where
- Hudspeth County, 0.11 mi ESE of Dell City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 31.930, -105.198
Several utility poles and trees were blown down in Dell City. A tin roof was also torn off of a house. In addition, rainfall totals of 1 to 2 inches were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 19 to 22, 20101 death · 43 events
- Excessive Heat and Heat in Arkansas, August 19 to 22, 20101 death · 24 events
- Tornadoes and Hail in Michigan, August 19, 2010$1.3 million · EF1 · 43 events
- Flash Flooding in Utah, August 19, 2010$2.5 million · 2 events
- Damaging Wind in Colorado, August 19, 2010$2.0 million · 78 kt wind · 1 event
- Flash Flooding and Lightning Strikes in North Carolina, August 19 to 20, 2010$465,000 · 6 events
- Excessive Heat and Heat in Mississippi, August 19 to 22, 201053 events
- Lightning Strike in North Carolina, August 19, 2010$100,000 · 1 event
- Heat in Arkansas, August 19 to 22, 201045 events
- Flash Flooding and Flood in North Carolina, August 19, 2010$60,000 · 50 kt wind · 7 events
- Flash Flood in Virginia, August 19, 2010$30,000 · 1 event
- Flood and Damaging Wind in Puerto Rico, August 19, 2010$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256907.